Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

December 17, 2012Madison County, Florida

NWS Tallahassee, FL issued this special weather statement at Dec 17, 2012, 3:21 PM EST for Madison County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2012, 3:21 PM EST (20:21 UTC)
Expired
Dec 17, 2012, 4:15 PM EST
In force
54 min
Issued by
NWS Tallahassee, FL

County Madison County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WWUS82 KTAE 172021
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EST MON DEC 17 2012

FLZ019-172115-
MADISON FL-
321 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR MADISON COUNTY...

* UNTIL 415 PM EST

AT 318 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF 
QUITMAN TO 14 MILES NORTHEAST OF SAINT MARKS...MOVING EAST AT 45  
MPH.

PEOPLE SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR 
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD 
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE WINDS ARE 
STRONG ENOUGH TO BLOW DOWN A FEW WEAKENED OR SMALL TREES OR TREE 
LIMBS.

LAT...LON 3025 8324 3026 8346 3030 8347 3030 8382
      3032 8379 3038 8380 3038 8376 3044 8372
      3052 8373 3058 8361 3065 8361 3064 8329
      3062 8326 3043 8322 3039 8317
TIME...MOT...LOC 2020Z 272DEG 39KT 3066 8361 3025 8398

$$

08-LAMERS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Dec 17, 9:59 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 17, 9:59 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 AM EST Mon Dec 17 2012

.NEAR TERM [Through Tonight]...
Complex situation today as strong mid/upper level swly flow
overspreads the region associated with broad trough shifting
across the lower MS river valley. SPC continues a SLGT risk over
wrn/nrn portions of the area, with lower severe probabilities across
whole CWA. 14 UTC mesoscale analysis indicates messy surface pattern
over our region due to a combination of primary marine/coastal
front and outflow boundaries from convection earlier over parts of
AL into central GA.

Deep layer shear will remain more than sufficient for organized
storms. However, 12z sounding from TAE suggests instability will be
primary limiting factor today for development of robust moist
convection with warm layer around h8. Thus, despite relatively
steep mid level lapse rates, instability will likely remain
marginal with deep low level stable layer. Increasing sswly
surface winds as weak boundary layer mixing develops through the
morning will likely quickly erode effects of surface outflow
boundary and allow moisture to return in earnest off the gulf
through the day. Where pockets of heating can be sustained for any
length of time ahead of sw-ne oriented area of moist convection, we
should see severe thunderstorm potential increase- especially from
the FL panhandle enewd into parts of sern AL and southwest GA.
Primary severe threat would be from damaging winds as small lines
evolve and boundary layer mixes sufficiently, although fairly strong
low level shear could also support a tornado where surface winds
remain light or maintain a more sly component. Any severe threat
will likely diminish quickly this evening as airmass stabilizes
after sunset.

Overall, only small grid edits needed with the morning update.

&&

.SHORT TERM [Tuesday Through Wednesday]...
Dry weather is expected in this period of the forecast as high
pressure builds over the region at the surface. While extremely
cold temperatures are not anticipated Tuesday night, there is the
potential for a light frost across the region with lows in the mid
30s. A brief warming trend will start on Wednesday with highs
warming back into the mid 70s out ahead of the next storm system
due to approach the area in the long term period of the forecast.

&&

.LONG TERM [Wednesday Night through Sunday]...
For now anyway, the 00 UTC GFS and ECMWF runs have shown much better
run-to-run consistency and consistency with each other for this
model cycle. After a fairly amplified trough translates quickly
eastward across the eastern CONUS mid to late week, the 500 mb
height field will flatten considerably over the weekend.
Re-amplification will quickly take place early next week as a strong
ridge develops over the eastern CONUS.

The GFS & ECMWF are in remarkably good agreement in the timing and
strength of the next cold front passage, scheduled for Thursday.
This front will be accompanied by a good chance of rain, then
clearing skies and cooler weather Friday and into the weekend.
(There may even be a light freeze or at least some frost this
weekend, most likely Saturday morning). Temperatures will moderate
to near average levels Sunday and Monday.

&&

.AVIATION [Beginning 14Z Monday]...
Will maintain prevailing MVFR cigs for all sites this afternoon
with brief rise to VFR cigs possible in pockets of clearing.
However, any VFR conditions will likely be brief.  A large area
of RA with isolated TSRA will translate slowly eastward today,
affecting KDHN & KECP this morning and early afternoon, KTLH &
KABY by mid afternoon, and KVLD this evening. The poorly defined
cold front behind this rain band(s) will be slow to "scour out"
the moisture tonight", and the GFS & NAM MOS forecast low cigs and
fog once again until around dawn Tuesday morning.

&&

.MARINE...
Southerly winds are expected this afternoon ahead of an
approaching frontal boundary. Winds will shift to westerly and
then offshore as the front moves through the marine area tonight.
Cautionary winds are possible for a brief time behind the front
but high pressure will move in quickly resulting in light winds
through Wednesday. Winds and seas will quickly build on Wednesday
night as the next storm system approaches the area. Advisory level
winds and seas are likely with this system Thursday through
Friday.

&&

.FIRE WEATHER...
The next chance of relative humidity values falling to locally
critical levels is Tuesday afternoon, after a weak cold front passes
through. At this time it doesn't appear that the other criteria
(i.e. ERC, LDSI, wind, etc.) will in place to warrant a Fire Weather
Watch.

&&

.HYDROLOGY...
Rainfall amounts are only expected to be between 0.25 and 0.75
inches with the storm system today. This will likely have little
or no impact on area rivers, which remain low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  54  70  36  73 / 70  40   0   0   0
Panama City   74  54  68  41  69 / 60  10   0   0   0
Dothan        71  49  67  40  71 / 80  10   0   0   0
Albany        71  50  68  37  72 / 80  40   0   0   0
Valdosta      76  55  70  36  72 / 70  50   0   0   0
Cross City    77  56  74  35  75 / 40  50  10   0   0
Apalachicola  71  56  70  39  69 / 60  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Evans
SHORT TERM...Godsey
LONG TERM...Fournier
AVIATION...Evans/Godsey
MARINE/FIRE WEATHER/HYDROLOGY...Godsey
Hazardous weather outlook, Dec 17, 4:37 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EST MON DEC 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
437 AM EST MON DEC 17 2012 /337 AM CST MON DEC 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AS A COLD FRONT
MOVES THROUGH THE REGION. THE PRIMARY RISK WITH THESE STORMS WILL
BE STRONG GUSTY WINDS IN THE AFTERNOON. AN ISOLATED TORNADO IS
ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL END THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT WEATHER SYSTEM WILL APPROACH THE REGION LATE WEDNESDAY
NIGHT AND INTO THURSDAY. STRONG TO SEVERE STORMS WILL ALSO BE
POSSIBLE AHEAD OF THIS STORM SYSTEM...PRIMARILY ON THURSDAY
MORNING AND AFTERNOON. DRIER AND COLDER AIR WILL MOVE IN BEHIND
THIS COLD FRONT FOR THE WEEKEND WITH THE POTENTIAL FOR A LIGHT
FREEZE ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER TODAY AND BE PREPARED
TO ACTIVATE SHOULD A WATCH BE ISSUED FOR THE AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

In the hours before

Local storm report, Dec 17, 2:43 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     QUINCY                  30.58N 84.58W
12/17/2012                   GADSDEN            FL   EMERGENCY MNGR

            A FEW TREES DOWN IN QUINCY.

&&

BOLDEN
Special weather statement, Dec 17, 2:51 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EST MON DEC 17 2012

FLZ014-015-018-026-027-114-115-118-127-172045-
INLAND JEFFERSON FL-INLAND GULF FL-COASTAL JEFFERSON FL-COASTAL
WAKULLA FL-COASTAL GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-INLAND WAKULLA FL-LIBERTY FL-
251 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR FRANKLIN...GULF...
SOUTHERN JEFFERSON...SOUTHERN LIBERTY AND WAKULLA COUNTIES...

* UNTIL 345 PM EST/245 PM CST/

AT 250 PM EST/150 PM CST/...THE NATIONAL WEATHER SERVICE HAS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF CRAWFORDVILLE TO 23 MILES NORTH OF EASTPOINT TO 12 MILES SOUTHWEST
OF PORT ST. JOE...MOVING EAST AT 45 MPH.

PEOPLE IN THE AFFECTED AREA SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...WHICH ARE
STRONG ENOUGH TO BLOW DOWN SOME SMALL OR WEAKENED TREES...OR TREE
LIMBS.

LAT...LON 2968 8538 3001 8540 3020 8525 3033 8471
      3027 8408 3047 8373 3010 8401 3005 8430
      2989 8434 2991 8453 2979 8463 2983 8457
      2980 8458 2976 8480 2977 8469 2968 8478
      2966 8487 2967 8487 2972 8477 2978 8491
TIME...MOT...LOC 1951Z 270DEG 41KT 3030 8452 3008 8497
          2972 8545

08-LAMERS
Local storm report, Dec 17, 3:02 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 NNE HAHIRA            31.05N 83.35W
12/17/2012                   COOK               GA   911 CALL CENTER

            A TREE AND POWER LINE DOWN AT THE INTERSECTION OF HARRIS
            AND MASSEY ROADS.

&&

BOLDEN
Local storm report, Dec 17, 3:07 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     ENIGMA                  31.41N 83.33W
12/17/2012                   BERRIEN            GA   911 CALL CENTER

            TREES DOWN ON SHEILDS ROAD.

&&

BOLDEN
Local storm report, Dec 17, 3:10 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     MORVEN                  30.94N 83.50W
12/17/2012                   BROOKS             GA   911 CALL CENTER

            POWER LINES DOWN IN MORVEN.

&&

BOLDEN
Special weather statement, Dec 17, 3:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EST MON DEC 17 2012

FLZ019-172115-
MADISON FL-
321 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR MADISON COUNTY...

* UNTIL 415 PM EST

AT 318 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
QUITMAN TO 14 MILES NORTHEAST OF SAINT MARKS...MOVING EAST AT 45
MPH.

PEOPLE SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE WINDS ARE
STRONG ENOUGH TO BLOW DOWN A FEW WEAKENED OR SMALL TREES OR TREE
LIMBS.

LAT...LON 3025 8324 3026 8346 3030 8347 3030 8382
      3032 8379 3038 8380 3038 8376 3044 8372
      3052 8373 3058 8361 3065 8361 3064 8329
      3062 8326 3043 8322 3039 8317
TIME...MOT...LOC 2020Z 272DEG 39KT 3066 8361 3025 8398

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 5:15 AM ESTRip Current StatementTAEBay, Gulf, Walton22 hr
Dec 17, 12:20 PM ESTSpecial Marine WarningTAE55 min
Dec 17, 12:39 PM ESTSpecial Weather StatementTAEJackson, Washington66 min
Dec 17, 12:53 PM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington37 min
Dec 17, 1:19 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty41 min
Dec 17, 1:56 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla64 min
Dec 17, 2:26 PM ESTSpecial Weather StatementTAEJefferson, Leon64 min
Dec 17, 3:55 PM ESTSevere Thunderstorm WarningTAEMadison50 min
Dec 17, 1:47 PM ESTSpecial Weather StatementTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Tift43 min
Dec 17, 1:57 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas48 min
Dec 17, 2:24 PM ESTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes66 min
Dec 17, 3:28 PM ESTSpecial Weather StatementTAELowndes47 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.